feeleven

Are There Antidepressants That Don’t Cause Weight Gain?

Are There Antidepressants That Don’t Cause Weight Gain?

Antidepressants are among the most commonly prescribed medications in the United States. Although they are generally well tolerated by most people, antidepressants do often come with a long list of side effects, including weight gain. 

Gaining weight at a time when you are experiencing feelings of low self esteem can be very troubling for some patients, so much so that some people avoid taking antidepressants altogether for fear of gaining weight. 

Many people wonder if there are antidepressants that don’t cause weight gain

Do antidepressants cause weight gain?

Among the side effects listed for nearly all types of antidepressants is weight gain. However, how often is this side effect actually experienced and how much weight do patients typically gain? 

Up to 25 percent of patients are estimated to experience weight gain of ten pounds or more with long term use of antidepressants. Categories of antidepressants including selective serotonin reuptake inhibitors (SSRIs), tricyclic antidepressants, and MAO inhibitors, while serotonin-norepinephrine reuptake inhibitors (SNRIs) are less likely to be associated with weight gain. 

Studies show that “significant weight gain during the acute phase of treatment or weight gain that continues despite achieving full remission of depressive symptoms is likely to be a side effect of antidepressant treatment.”

What antidepressants are likely to cause weight gain?

Some antidepressants are more likely to cause weight gain than others. Weight gain is most commonly caused by tricyclic antidepressants, MAO inhibitors, and SSRIs, as well as some atypical antidepressants. 

A study conducted in 1984 found that the most common reason why people stopped using tricyclic antidepressants was weight gain. 

The following tricyclic antidepressants have been linked to weight gain:

  • Amitriptyline (Elavil)
  • Amoxapine
  • Desipramine (Norpramin)
  • Doxepin (Adapin)
  • Imipramine (Tofranil-PM)
  • Nortriptyline (Pamelor)
  • Protriptyline (Vivactil)
  • Trimipramine (Surmontil)

MAO inhibitors were the first type of medication developed for the treatment of depression. They are associated with many serious side effects, so they are usually only prescribed when treatment with other types of antidepressants has not been successful. 

MAO inhibitors most commonly associated with weight gain include:

  • Phenelzine (Nardil)
  • Isocarboxazid (Marplan)
  • Tranylcypromine (Parnate)

SSRIs are the most commonly prescribed class of antidepressants. Developed after MAO inhibitors and tricyclic antidepressants, SSRIs are associated with fewer side effects in general than other antidepressant medications. Some SSRIs may even cause patients to lose weight initially, but long term use of the medication (more than six months) is linked to weight gain. 

SSRIs associated with weight gain include:

  • Paroxetine (Paxil)
  • Sertraline (Zoloft)
  • Fluoxetine (Prozac)
  • Citalopram (Celexa)

Of  the atypical antidepressants, mirtazapine (Remeron) is associated with weight gain and may also cause increased appetite.

Are there antidepressants that don’t cause weight gain?

Some antidepressants are associated with either less weight gain or no weight gain. Bupropion (Wellbutrin) is an atypical antidepressant that is not associated with weight gain and may cause weight loss in some people. 

Antidepressants that have a lower risk of weight gain than the medications listed above include:

  • Escitalopram (Lexapro) - SSRI
  • Duloxetine (Cymbalta) - SNRI
  • Nefazodone (Serzone) - Atypical antidepressant
  • Venlafaxine (Effexor) - SNRI
  • Desvenlafaxine (Pristiq) - SNRI
  • Levomilnacipran (Fetzima) - SNRI
  • Vilazodone (Viibryd) - Atypical antidepressant
  • Vortioxetine (Trintellix) - Atypical antidepressant
  • Selegine (Emsam) - MAOI applied via the skin

Why do antidepressants cause weight gain?

Scientists are unsure exactly why antidepressants cause weight gain, but they have a few theories. 

The first is relatively simple -- people with depression may experience changes in appetite as part of their condition, including eating less, which cause them to lose weight. 

Alternatively, treatment with antidepressants can help reduce the symptoms of depression and bring back a person’s appetite, causing them to eat more. In some cases, these patients may consume more than they normally would. 

However, antidepressants may also impact metabolism, as some patients gain weight without substantially changing their consumption. 

Can weight gain caused by antidepressants be prevented?

It may be possible to prevent weight gain that results from treatment with antidepressants. 

Some medications, as noted above, are less likely to cause weight gain, so switching to one of these medications may help some patients. Lowering the dose of the medication may also help. 

However, not all medications work the same way for each person, so it is important to stay on the medication that works best for you. Taking a nutritional supplement that is designed to support a healthy metabolism and balanced brain chemistry may also help.

Summary

Some antidepressants are less likely to cause weight gain than others and some are even associated with weight loss. 

Taking a nutritional supplement designed to support a healthy metabolism can help minimize the effects of antidepressant-induced weight gain.

Sources:

https://www.webmd.com/depression/features/antidepressants-weight-gain#1 

https://www.healthline.com/health/antidepressants-that-cause-weight-gain 

https://pubmed.ncbi.nlm.nih.gov/10926053/ 

https://www.sciencedirect.com/science/article/abs/pii/0165032784900314?via%3Dihub